Missouri, 2015

Damaging Wind in Missouri, May 28, 2015

May 28, 2015 · NWS EAX · 1 event in 1 county or zone

An isolated severe storm produced wind damage in Lafayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe storm produced wind damage in Lafayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 2:46 PM CST, 0 minutes earlier.

Area forecast discussion, May 28, 2:46 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT Thu May 28 2015

.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 332 PM CDT THU MAY 28 2015

MCV currently traversing west-central MO will continue to track off
toward the northeast through this evening. As the cluster of storms
enters into a region less worked over with plentiful SBCAPE, warmer
temps (in the 80s), and dewpoints in the mid to upper 60s, they have
become a bit more feisty as the afternoon progresses. One of the
limiting factors for severe-strength storms is the lack of bulk
shear. These are more pulsy in nature, with rapidly increasing
heights (with a boost from decent lower-level lapse rates), some in
thanks to localized boundaries interacting with one another, but
unsustainable at higher levels for longer durations due to meager
mid-level lapse rates and the paltry bulk shear. This trend of these
storms becoming strong and perhaps marginally severe with any storm
that can find the strength to maintain itself will continue through
the remainder of this evening across the eastern third of the
forecast area. As for the rest of the forecast area, the unsettled
pattern that the region continues to be locked into will yield
mentionable PoPs through the remainder of the evening, with all
areas tapering off in PoPs (but didn't remove mention completely
from anywhere) later tonight through the pre-dawn hours Friday.

Next impulse crossing KS overnight will be steadily heading toward
the western fringes of the forecast area by Friday morning,
increasing PoP chances as a result. LLJ ramping up overnight will
aid in growth, along with moisture still abundantly available in
the region as southerly flow continues to advect it in. Upper-
level trough axis will be pushing this impulse along but will also
provide a focus for stormy activity throughout the day on Friday.
Once again, stronger storms tomorrow will be possible, with
perhaps a few storms fighting to become marginally severe. The
limiting factor will be that the synoptic-scale dynamics will be
offset from the main storm activity, with better shear values
immediately along the front side of the trough axis itself.
Additionally, frontal boundary will be dropping southeastward on
Saturday, also ensuring that storms trek along, staying ahead of
the aforementioned better dynamics. Conditions will dry out from
NW MO to the southeastern portions of the forecast area,
respectively, on Saturday.

Highs tomorrow will reach into the upper 70s to lower 80s, then will
be cooler on Saturday as they struggle to reach the 70 degree mark.
Lows tonight will range in the mid 60s with a hint of a cooldown
tomorrow night, dropping into the upper 50s across NW MO.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 312 PM CDT THU MAY 28 2015

High pressure behind Saturday's cold front will dry things out
Saturday night and Sunday with seasonably cool temperatures. Highs
Sunday will be in the upper 60s to near 70. Warmer and more humid
air will then spread into the area by Tuesday and Wednesday when
highs will return into the 80s. Resulting weak to moderate
instability by mid week will set the stage for isolated to scattered
thunderstorms toward the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1231 PM CDT THU MAY 28 2015

The region is entrenched in an unsettled pattern with repeated
thunderstorm chances as upper-level disturbances moves through.
For this TAF issuance, prevailing thunder looks to start off the
period as a cluster of thunderstorms moves north-northeast into
the terminal areas. Once this clears out, there looks to be a bit
of a dry period overnight but will still need to monitor for
possible redevelopment of storms overnight. The next best chance
for impactful storms to the four terminals will likely be by
midday tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...lg
LONG TERM...Hawblitzel
AVIATION...lg
Hazardous weather outlook, May 28, 11:46 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT THU MAY 28 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1246 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SHOWERS AND THUNDERSTORMS EXPECTED TODAY MAY PRODUCE LOCALLY HEAVY
 RAINFALL. NO SEVERE STORMS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 WIDESPREAD STORMS WITH HEAVY RAIN WILL BE POSSIBLE FRIDAY AND
 FRIDAY NIGHT. AN ISOLATED SEVERE STORM MAY BE POSSIBLE. THE
 POTENTIAL FOR HEAVY RAINFALL ALONG ALREADY SWOLLEN RIVERS, CREEKS
 AND STREAMS MAY LEAD TO ADDITIONAL AND CONTINUED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 28, 1:23 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT THU MAY 28 2015

MOZ044-282015-
JOHNSON MO-
223 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 315 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF WARRENSBURG...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTEVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3869 9396 3891 9389 3891 9384 3894 9383
      3894 9374 3892 9363 3864 9388
TIME...MOT...LOC 1923Z 208DEG 18KT 3875 9385

AB
Special weather statement, May 28, 2:14 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT THU MAY 28 2015

MOZ038-044-282045-
JOHNSON MO-LAFAYETTE MO-
314 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAFAYETTE AND NORTHERN
JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 345 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CONCORDIA...HIGGINSVILLE...CORDER...ALMA AND AULLVILLE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 49 AND 61.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3890 9379 3917 9370 3908 9349 3903 9349
      3884 9362
TIME...MOT...LOC 2014Z 203DEG 20KT 3896 9368

AB

The radar

The Pleasant Hill radar (KEAX), 70 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
May 28, 2:46 PM CST
Where
Lafayette County, Alma
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.100, -93.550

Ten to fifteen inch diameter tree limbs snapped, power lines down and a power pole snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581037.